Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 52, NWS Des Moines, IA

May 4, 2012Adams County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2012, 2:09 AM CDT for Adams County, Union County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 2:09 AM CDT (07:09 UTC)
Expired
May 4, 2012, 3:00 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:34 AM CDTHAIL 1Ene Prescott, IATIME ESTIMATED FROM RADAR.
May 4, 3:00 AM CDTHAIL 0.88Prescott, IATIME ESTIMATED.
May 4, 3:03 AM CDTHAIL 1.255 Ese Corning, IATIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS53 KDMX 040709
SVRDMX
IAC003-175-040800-
/O.NEW.KDMX.SV.W.0052.120504T0709Z-120504T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
209 AM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
  WESTERN UNION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 300 AM CDT

* AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF LENOX...OR 11 MILES SOUTHWEST OF
  CRESTON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRESTON...KENT...CROMWELL AND CRESTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4110 9473 4116 9437 4116 9434 4094 9423
      4090 9458 4090 9463
TIME...MOT...LOC 0709Z 255DEG 16KT 4100 9452
WIND...HAIL <50MPH 1.00IN

$$

BEERENDS
2 follow-up statements
376 
WWUS53 KDMX 040728
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
228 AM CDT FRI MAY 4 2012

IAC003-175-040800-
/O.CON.KDMX.SV.W.0052.000000T0000Z-120504T0800Z/
UNION IA-ADAMS IA-
228 AM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN ADAMS
AND WESTERN UNION COUNTIES UNTIL 300 AM CDT...

AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES NORTH OF LENOX...OR 11 MILES WEST OF
CRESTON...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  CRESTON...CROMWELL AND CRESTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4090 9463 4110 9473 4116 9438 4116 9434
      4094 9423
TIME...MOT...LOC 0728Z 212DEG 3KT 4100 9456
WIND...HAIL <50MPH 1.00IN

$$

BEERENDS
401 
WWUS53 KDMX 040735
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
235 AM CDT FRI MAY 4 2012

IAC175-040745-
/O.CAN.KDMX.SV.W.0052.000000T0000Z-120504T0800Z/
UNION IA-
235 AM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN UNION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4090 9463 4110 9473 4114 9447 4092 9447
      4091 9450
TIME...MOT...LOC 0735Z 212DEG 3KT 4101 9458

$$

IAC003-040800-
/O.CON.KDMX.SV.W.0052.000000T0000Z-120504T0800Z/
ADAMS IA-
235 AM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN ADAMS
COUNTY UNTIL 300 AM CDT...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES EAST OF CORNING...OR 12 MILES WEST OF
CRESTON...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4090 9463 4110 9473 4114 9447 4092 9447
      4091 9450
TIME...MOT...LOC 0735Z 212DEG 3KT 4101 9458
WIND...HAIL <50MPH 1.00IN

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:15 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 4, 12:15 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT FRI MAY 4 2012

.UPDATE...
HAVE CLEANED UP CHANCES FOR THUNDERSTORMS FOR THE NIGHT...MAINLY
CONFINING THEM TO THE SOUTHERN HALF OF THE CWA FOR THE LATE NIGHT
HOURS. ALSO ISSUED A FLASH FLOOD WATCH ACROSS THE SOUTHERN FEW TIERS
OF COUNTIES WITH THOUGHT THAT ACTIVITY CURRENTLY JUST ACROSS THE
BORDER IN MISSOURI WILL SPREAD INTO SOUTHERN IOWA THROUGH THE LATE
NIGHT HOURS. MOISTURE TRANSPORT DIRECTLY INTO THE AREA...ALONG WITH
PWATS IN THE 99TH PERCENTILE OF CLIMATOLOGY AROUND AN INCH AND A
HALF COMBINED WITH SLOW STORM MOVEMENT AND POSSIBILITY FOR
BACKBUILDING AND TRAINING COULD LEAD TO FLASH FLOOD POTENTIAL AS
WELL.

.SHORT TERM /TONIGHT/...
COMPLEX CONVECTIVE FORECAST FOR LATE THIS AFTERNOON INTO EARLY
TONIGHT. STORMS CURRENTLY FIRING ACROSS OUR NORTHERN TWO TIERS ARE
ANCHORED TO A NEARLY STATIONARY BOUNDARY AND ARE THERMODYNAMICALLY
DRIVEN...THESE SHOULD DEVELOP A BIT FURTHER EAST TOWARD MASON CITY
AND WATERLOO THEN DIMINISH AFTER SUNSET AS WE LOSE OUR HEATING.
MEANWHILE A BOUNDARY ACROSS NORTHERN MISSOURI SHOULD PROVIDE A FOCUS
FOR MORE THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON OR
EVENING...WITH ANY RESULTING STORMS MOVING EAST NORTHEAST AND
POSSIBLY CLIPPING OUR SOUTHERN AND SOUTHEASTERN COUNTIES. AFTER
AROUND MIDNIGHT EXPECT BOTH AREAS TO BE QUIETER...AND HAVE TAPERED
OFF POPS SUBSTANTIALLY LATER TONIGHT. OTHERWISE EXPECT LIGHT WINDS
AND CONTINUED MILD AND HUMID CONDITIONS OVERNIGHT. THERE IS SOME
POTENTIAL FOR FOG DEVELOPMENT PARTICULARLY IN AREAS THAT RECEIVE
RAINFALL THIS AFTERNOON AND EVENING. COVERAGE AND DENSITY OF ANY
SUCH FOG ARE UNCERTAIN...BUT IT SEEMS MOST LIKELY ACROSS OUR
NORTHWEST AND WEST NEAR THE SYNOPTIC TROUGH BOUNDARY WHERE FOG AND
STRATUS DEVELOPED LAST NIGHT...SO HAVE INCLUDED PATCHY FOG IN THOSE
AREAS LATE TONIGHT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
COMPLICATED FORECAST MOVING FORWARD OVER THE NEXT SEVERAL DAYS. WITH
MORE MESOSCALE DRIVEN THAN SYNOPTIC IN THE NEAR TERM...LOOKING FOR
OVERALL TRENDS RATHER THAN ABSOLUTES THIS FORECAST CYCLE. WHATEVER
OVERNIGHT ACTIVITY DEVELOPS SHOULD BE NEARLY COMPLETE BY 12Z FRIDAY
WITH RELATIVELY QUIET PERIOD EXPECTED FOR THE BALANCE OF TOMORROW.
MEANWHILE NEXT UPSTREAM LEE SIDE TROUGH WILL DEVELOP WEST WITH
INCREASING OPPORTUNITY FOR NEARLY STATIONARY BOUNDARY OVER NORTHERN
KANSAS AND MISSOURI TO DRIFT NORTH WITH TIME. INSTABILITY WILL NOT
BE A PROBLEM IN THE FORECAST PERIOD THROUGH SUNDAY...MAIN CONCERNS
ABOUT INITIATION WILL BE EXTEND OF TRIGGER IN THE FORM OF SFC
CONVERGENCE...STRONGER DYNAMICS OR UPSTREAM MCS OVERTAKING THE
SYNOPTIC SPHERE AND RULING THE DAY. MODELS HAVE SOME CONSENSUS WITH
THE INCREASED LIKELIHOOD THAT CONVECTION WILL REFIRE FRIDAY NIGHT
NORTHWEST SECTIONS AND DRIVE EAST SOUTHEAST ALONG THE WEAK SFC
BOUNDARY IN THE AXIS OF HIGHER INSTABILITY. INCREASING BULK SHEAR
OVER THE DAKOTAS AND WESTERN MN WILL FOCUS THE INITIATION WITH THE
STORMS FAVORED TO TRACK SOUTHEAST INTO IOWA. CORFIDI VECTORS OF 25
TO 35 KTS SUGGEST THIS AS WELL BY 06Z SATURDAY...WEAKENING BY 12Z.
THOUGH MODELS ALWAYS HAVE DIFFICULTY WITH THE MESO/SYNOPTIC
INTERACTIONS ANY MCS WOULD LIKELY SUPPRESS THE WARM FRONT SOMEWHAT
ON SATURDAY MORNING PRIOR TO THE FRONT LIFTING NORTH LATER IN THE
AFTERNOON. THE BETTER CHANCES FOR STORMS WILL SHIFT ALONG THE
BOUNDARY AS A STRONGER H500 WAVE FINALLY ARRIVES BY SATURDAY EVENING
AND SUNDAY. BOTH 00Z/12Z SOLNS OF MOST MODELS CONTINUE TO INDICATE
THAT THE BEST CHANCES FOR WIDESPREAD THUNDER WILL BE ON SUNDAY.
GIVEN THE AMOUNT OF INSTABILITY OVER THE NEXT 72 HOURS...MOST STORMS
HAVE A CHANCE OF BEING SEVERE. THE MAIN THREAT WILL REMAIN WIND AND
HAIL FOR THE NEXT SEVERAL DAYS. THE TORNADO THREAT IS LOW BUT GIVEN
THE HIGH INSTABILITY CANNOT BE DISCOUNTED EARLY IN ANY DEVELOPING
EVENT. THUS...SLIGHT RISKS ARE WARRANTED THROUGH THE PERIOD. WITH
THE STRONGER WAVE COMING THROUGH SUNDAY...THE PERSISTENT TROUGH OVER
THE CENTRAL US WILL FINALLY MOVE EAST WITH A BREAK IN THE ACTIVE
WEATHER PATTERN THROUGH THE END OF THE PERIOD. COOLER WEATHER WILL
BE THE RULE AS WELL. HIGHS IN THE NEXT 2 TO 3 DAYS WILL REMAIN ABOVE
AVERAGE WITH 70S TO MID 80S AND HUMID LOWS IN THE 60S. NEXT WEEK
OFFERS MORE SEASONAL HIGHS/LOWS IN THE 60S TO LOWER 70S FOR HIGHS
AND 40S TO NEAR 50 FOR MINS. RAINFALL AMOUNTS AGAIN LOOK ROBUST
THROUGH SUNDAY WITH 1 TO 3 INCH TOTALS POSSIBLE ON AVERAGE WITH
LOCALIZED HIGHER AMOUNTS FOR THE 4 DAY TOTAL. FOR NOW...NO FAVORED
AREA OF HIGH IMPACT SO HEADLINES FOR ANY HYDRO ISSUES WILL NOT BE
CONSIDERED AT THIS TIME BUT EVALUATED EACH PACKAGE FOR ANY
PERSISTENT TRENDS.

&&

.AVIATION...04/06Z
THUNDERSTORM CHANCES CONFINED TO MAINLY KOTM THROUGH THE NEXT 6 TO
10 HOURS...WITH SOME PATCHY LIGHT FOG POSSIBLE AT OTHER TAF SITES AS
SFC AND LOW LEVEL MOISTURE REMAINS HIGH WITH LIGHT WINDS. EXPECT
BREAK IN ANY SHRA/TSRA ACTIVITY AGAIN DURING THE BULK OF THE
DAYLIGHT HOURS...WITH THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP
TOWARD THE EARLY EVENING/OVERNIGHT HOURS AGAIN FRIDAY. HAS BEEN
REALLY HARD TO NAIL PLACEMENT DOWN...SO HAVE STUCK WITH SOME VCSH
MENTIONS IN THE AREAS THAT SEEM MORE CONDUCIVE TO CONVECTIVE
DEVELOPMENT AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-
MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE.

&&

SHORT TERM...LEE
LONG TERM...REV
AVIATION...BEERENDS
UPDATE...BEERENDS
Hazardous weather outlook, May 3, 11:48 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT THU MAY 3 2012

IAZ074-075-081>086-092>097-041115-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1148 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED TO SPREAD INTO SOUTH CENTRAL IOWA
OVERNIGHT AND COULD BRING HEAVY RAINS ALONG WITH THE THREAT FOR
SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS THOUGH AN ISOLATED TORNADO IS STILL POSSIBLE. LOCALLY
HEAVY RAINS AND FLASH FLOODING ARE ALSO POSSIBLE IN SOME OF THE
SLOWER MOVING STORMS AS MOISTURE LEVELS REMAIN HIGH ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE
WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE
STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN
POSSIBLE AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS
WILL BE SATURDAY NIGHT AND SUNDAY ACROSS THE REGION.

OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT
WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

IAZ070>073-041115-
CASS-ADAIR-MADISON-WARREN-
1148 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE ACROSS PORTIONS OF
CENTRAL IOWA...WITH A THREAT OF LARGE HAIL...DAMAGING WINDS...AN
ISOLATED TORNADO AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE
WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE
STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE
AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE
SATURDAY NIGHT AND SUNDAY ACROSS THE REGION.

OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT
WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-041115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
1148 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AN ISOLATED NON-SEVERE THUNDERSTORM IS STILL POSSIBLE ACROSS AREAS
MAINLY SOUTH OF HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE
WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE
STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE
AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE
SATURDAY NIGHT AND SUNDAY ACROSS THE REGION.

OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT
WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF THE NIGHT.

MJB

In the hours before

Local storm report, May 3, 8:53 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             W BANCROFT              43.29N 94.22W
05/03/2012  E1.00 INCH       KOSSUTH            IA   TRAINED SPOTTER

0250 PM     HAIL             BANCROFT                43.29N 94.22W
05/03/2012  E1.00 INCH       KOSSUTH            IA   TRAINED SPOTTER

0302 PM     HAIL             4 ESE BANCROFT          43.27N 94.14W
05/03/2012  E1.00 INCH       KOSSUTH            IA   TRAINED SPOTTER

0413 PM     HAIL             3 E ARMSTRONG           43.39N 94.42W
05/03/2012  E1.75 INCH       KOSSUTH            IA   PUBLIC

            ALSO REPORTED TORRENTIAL RAINFALL.

0414 PM     HAIL             4 WNW SWEA CITY         43.40N 94.38W
05/03/2012  E1.75 INCH       KOSSUTH            IA   TRAINED SPOTTER

0420 PM     HAIL             2 NW FOREST CITY AIRPOR 43.26N 93.65W
05/03/2012  E0.88 INCH       WINNEBAGO          IA   TRAINED SPOTTER

            MAINLY PEA SIZE HAIL WITH BIGGER HAIL UP TO NICKEL SIZE
            MIXED IN. LASTED FOR ABOUT 7 MINTUES AND STARTED TO COVER
            THE GROUND.

0423 PM     HAIL             1 ENE FOREST CITY       43.26N 93.62W
05/03/2012  E1.00 INCH       WINNEBAGO          IA   BROADCAST MEDIA

0424 PM     HAIL             1 N FOREST CITY         43.28N 93.64W
05/03/2012  E1.00 INCH       WINNEBAGO          IA   STORM CHASER

0456 PM     HAIL             4 N MASON CITY AIRPORT  43.22N 93.33W
05/03/2012  E0.88 INCH       CERRO GORDO        IA   TRAINED SPOTTER

0501 PM     HAIL             3 NNE MASON CITY AIRPOR 43.20N 93.31W
05/03/2012  E1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

0505 PM     HEAVY RAIN       4 ESE BANCROFT          43.27N 94.14W
05/03/2012  M3.20 INCH       KOSSUTH            IA   TRAINED SPOTTER

            STORM TOTAL RAINFALL SINCE IT STARTED RAINING AROUND 2
            PM.

0512 PM     HAIL             4 N MASON CITY          43.21N 93.20W
05/03/2012  E1.00 INCH       CERRO GORDO        IA   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED NEAR THE INTERSECTION OF 330TH
            AND OLIVE STREET.

0515 PM     HAIL             4 NNE MASON CITY        43.20N 93.16W
05/03/2012  E1.00 INCH       CERRO GORDO        IA   STORM CHASER

0623 PM     HAIL             4 NNE RUTLAND           42.81N 94.27W
05/03/2012  E1.00 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL

0632 PM     HAIL             8 N HUMBOLDT            42.84N 94.22W
05/03/2012  E1.00 INCH       HUMBOLDT           IA   TRAINED SPOTTER

0635 PM     HAIL             8 N HUMBOLDT            42.84N 94.22W
05/03/2012  E1.25 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            HAIL COVERING THE GROUND. HAILED FOR ABOUT 12 MINUTES.

0732 PM     HAIL             4 NNE DAKOTA CITY       42.78N 94.16W
05/03/2012  E1.00 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            QUARTER SIZE HAIL LASTED ABOUT 5 MINTUES.

0757 PM     HAIL             5 E DAKOTA CITY         42.73N 94.09W
05/03/2012  E1.25 INCH       HUMBOLDT           IA   STORM CHASER

&&

KD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:41 PM CDTSevere Thunderstorm WarningDMXHumboldt28 min
May 3, 11:32 PM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Lucas and 8 more9 hr
May 4, 2:13 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor32 min
May 4, 2:45 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
May 4, 2:54 AM CDTSevere Thunderstorm WarningDMXAdams51 min
May 4, 3:27 AM CDTSevere Thunderstorm WarningDMXTaylor48 min
May 4, 5:03 AM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe42 min
May 4, 5:44 AM CDTFlash Flood WarningDMXMahaska, Poweshiek4 hr
May 4, 4:05 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth55 min
May 4, 4:22 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto38 min
May 4, 4:40 PM CDTSevere Thunderstorm WarningDMXKossuth50 min
May 4, 4:46 PM CDTTornado WarningDMXPalo Alto29 min
May 4, 4:59 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto46 min
May 4, 5:26 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago49 min
May 4, 5:30 PM CDTSevere Thunderstorm WarningDMXKossuth17 min
May 4, 5:40 PM CDTTornado WarningDMXHancock, Humboldt, Kossuth, Wright35 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningDMXKossuth15 min
May 4, 6:00 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth60 min
May 4, 6:37 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.